Fields of definition for homomorphisms of abelian varieties. (English) Zbl 0808.14037

From the paper: The results in this paper were motivated by questions which arise naturally from some recent results on ‘adelic representations’ attached to points on Shimura varieties [see, e.g., the author, Am. J. Math. 114, No. 6, 1221–1241 (1992; Zbl 0788.14016)]. If for \(i=1\) and 2, \(Q_ i = (A_ i, C_ i, \theta_ i, t_{i1}, \dots, t_{is})\) are polarized abelian varieties with endomorphism and level structure [see section 1.5 of G. Shimura, Ann. Math. (2) 83, 294–338 (1966; Zbl 0141.37503)], \(\operatorname{Aut} (Q_ i) = 1\), and \(\lambda\) is an isomorphism from \(Q_ 1\) onto \(Q_ 2\), then \(\lambda\) is defined over every field of definition for \(Q_ 1\) and \(Q_ 2\). The main results of the author’s paper cited above lead to the question of whether the previous sentence is true when the word ‘isomorphism’ is replaced by ‘isogeny’. In this paper we show that the answer is no.
However, the answer is yes if for some \(N\geq 3\) and for \(i=1\) and 2 the set \(\{t_{ij}\}^ s_{j = 1}\) includes a basis for the \(N\)-torsion on \(A_ i\). For example, if \(A\) and \(B\) are abelian varieties defined over a field \(F\), of dimensions \(d\) and \(e\), respectively, and \(L\) is the intersection of the fields \(F(A_ N,B_ N)\) for all integers \(N\) prime to the characteristic of \(F\) and greater than 2, then every element of \(\operatorname{Hom} (A,B)\) is defined over \(L\), \(L/F\) is unramified at the discrete places of good reduction for \(A \times B\), and \([L:F]\) divides \(H(d,e)\), where \(H(d,e)\) is a number given by an explicit formula and is less than \(4(9d)^{2d} (9e)^{2e}\).


14K02 Isogeny
11G10 Abelian varieties of dimension \(> 1\)
14G35 Modular and Shimura varieties
14K05 Algebraic theory of abelian varieties
Full Text: DOI


[1] Chow, W. L., Abelian varieties over function fields, Trans. Amer. Math. Soc., 78, 253-275 (1955) · Zbl 0064.27601
[2] Landau, E., Handbuch der Lehre von der Verteilung der Primzahlen (1953), Chelsea, New York · JFM 40.0232.08
[3] Masser, D.; Wüstholz, G., Estimating isogenies on elliptic curves, Invent. Math., 100, 1-24 (1990) · Zbl 0722.14027
[4] D. Masser and G. Wüstholz, in preparation.; D. Masser and G. Wüstholz, in preparation.
[5] Minkowski, H., Zur Theorie der positiven quadratischen Formen, J. Reine Angew. Math., 101, 196-202 (1887) · JFM 19.0189.01
[6] Shimura, G., Moduli and fiber systems of abelian varieties, Ann. of Math., 83, 294-338 (1966) · Zbl 0141.37503
[7] Shimura, G., Introduction to the Arithmetic Theory of Automorphic Functions (1971), Publ. Iwanami Shoten: Publ. Iwanami Shoten Tokyo, Princeton University Press, Princeton · Zbl 0221.10029
[8] Shimura, G.; Taniyama, Y., Complex multiplication of abelian varieties and its applications to number theory, Publ. Math. Soc. Japan, 6 (1961) · Zbl 0112.03502
[9] Silverberg, A., Representations of Galois groups associated to canonical models, OSU Mathematical Research Institute Preprint 90-6 (1990)
[10] A. Silverberg, Canonical models and adelic representations, Amer. J. Math., to appear.; A. Silverberg, Canonical models and adelic representations, Amer. J. Math., to appear. · Zbl 0788.14016
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.